Heavy Snow, Big and Little Wood River Region
- When
- December 13, 4:00 PM MST to December 14, 12:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Heavy snow fell in the mountains of eastern Idaho. 33 inches fell at Macks Inn and US Route 20 was closed north of Island Park.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Heavy snow fell in the mountains of eastern Idaho. 33 inches fell at Macks Inn and US Route 20 was closed north of Island Park. 13 inches fell at Bear Canyon, 18 inches fell at White elephant, 11 inches fell at Howell canyon, 15 inches fell at Dollarhide and 14 inches fell at Galena Summit with 9 inches at Hilts Creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 13, 2:50 PM MST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 250 PM MST SAT DEC 13 2003 .DISCUSSION... .SHORT-TERM... LATEST RADAR LOOP SHOWING AN ENHANCEMENT TO THE PRECIPITATION ACROSS WESTERN ID. THIS APPEARS TO BE A COMBINATION OF S/WV ENERGY TRACKING SE ACROSS BAROCLINIC ZONE AND A PUSH OF WARM AIR NORTHWARD AHEAD OF UPPER JET. AS UPPER TROF MOVES INLAND TONIGHT THIS WARM FRONT AND ASSOCIATED PRECIPITATION SHOULD LIFT NORTH INTO THE CENTRAL MOUNTAINS. CALLED AROUND FOR SNOW REPORTS. ACROSS ZONES 22/23 SNOW AMOUNTS RANGED BETWEEN 1-3 INCHES WITH A NEARLY ISOTHERMAL (32-34 DEG) LAYER BETWEEN 5-7 KFT. AS A RESULT...WITH MAIN DYNAMICS/PRECIPITATION SHIFTING NORTH TONIGHT AND FREEZING LEVELS QUITE HIGH IN OUR SOUTHERN ZONES HAVE DECIDED TO CANCEL WINTER STORM WARNING FOR ZONES 22/23. NORTHERN MTN ZONES SHOULD CONTINUE TO GET POUNDED WITH SNOW UNTIL FRONTAL PASSAGE LATE SUNDAY. IN FACT... LATEST SNOWFALL REPORTS INDICATE GALENA LODGE (7300 FT)IN ZONE 31 HAS 4 INCHES WITH HEAVY SNOW FALLING. MACKS INN IN ZN19 (7000 FT) HAS 8 INCHES WITH HEAVY SNOW. THUS...WINTER STORM WARNINGS WILL CONTINUE FOR ZONES 18/31/32/19 FOR TONIGHT AND SUNDAY ABOVE 6000 FEET. RATHER POTENT COLD FRONT FCST TO TRACK ACROSS CWA ON SUNDAY AFTN. SNOW LEVELS SHOULD RAPIDLY FALL TO THE VALLEY FLOOR WITH THE PASSAGE OF THIS FRONT. NOTICED THE ETA HAS DECIDED TO AGREE WITH THE GFS ON FRONTAL TIMING WHICH SHOULD BE NEAR SUN-LLJ AROUND 18Z. SNAKE RIVER VALLEY ABOUT 21Z AND EXITING FCST/A AROUND 00Z. A POSSIBLE SNAKE RIVER CONVERGENT ZONE COULD FORM ON THE BACKSIDE OF THE COLD FRONT AND BRING (ACCUMULATING) SNOW TO THE SNAKE VALLEY SUNDAY EVENING. FOR NOW WILL MENTION 1-2 INCHES LATE SUNDAY AFTN/EVENING SNAKE VALLEY. LINGERING SNOW SHOWERS ACROSS ZN 19 IN NW FLOW FOR MONDAY OTHERWISE FCST/A WILL SEE A 5H RIDGE BUILD INTO AREA FOR THE FIRST HALF OF THE WEEK. THUS DRY AND WARMER WEATHER MON-WED. WINTHER .EXTENDED...TUESDAY NIGHT THROUGH SUNDAY...HAVE MADE VERY FEW CHANGES TO CURRENT GRID PACKAGE. LATEST MRF HAS SLIGHT DIFFERENCE BUT NOT ENOUGH TO WARRANT SIGNIFICANT CHANGES. RIDGE OVER INTERMTN WEST/ROCKIES CONTINUES WED WITH ENERGY SLIDING NORTHEAST ACROSS PANHANDLE. HEIGHTS FALL INTO THU AS PACIFIC S/WV PUSHES INTO THE STATE BY THU AFTN. LATEST SOLN SLIGHTLY WEAKER WITH SOUTHERN STREAM ENERGY THU AFTN AND SLOWER BY ABOUT 12 HOURS BRINGING PRECIP INTO FCST/A...NOW HOLDING OFF UNTIL FRI AFTN. MAJOR CHANGES AT THE SFC WITH WARMER THICKNESSES AND COLD FRONT LAGGING BEHIND UNTIL SATURDAY. IN ALL...UNSETTLED PATTERN FORECAST FROM THU INTO THE WEEKEND WITH BEST CHANCE FOR PRECIP FRI NIGHT INTO SAT. DMH && .PIH WATCHES/WARNING/ADVISORIES...WINTER STORM WARNINGS FOR ZONES 18/19/31/32 TONIGHT AND SUNDAY. WINTER STORM WARNING CANCELED FOR ZONES 22/23. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO IDAHO 550 AM MST SAT DEC 13 2003 IDZ017>023-031-032-141250- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 550 AM MST SAT DEC 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... WINTER STORM WARNING ABOVE 6000 FEET CONTINUES FOR TODAY AND TONIGHT FOR THE MOUNTAINS OF EASTERN IDAHO. SIGNIFICANT SNOWFALL IS ANTICIPATED...WITH 1 TO 2 FEET POSSIBLE FROM THIS STORM SYSTEM. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL CROSS THE REGION DURING SUNDAY AFTERNOON. STEADY SNOW WILL TAPER OFF FROM WEST TO EAST DURING THE DAY...SCATTERED SNOW SHOWERS ARE LIKELY ACROSS THE EASTERN HIGHLANDS DURING SUNDAY NIGHT. IN THE VALLEYS...RAIN AND SLEET WILL MIX WITH AND CHANGE OVER TO SNOW BY LATE SUNDAY AFTERNOON. BRISK WINDS WILL USHER IN A MUCH COLDER AIR MASS. SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE AT THE LOWER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS. REPORTS SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328149, 5328150, 5328151, 5328152, 5328153.